Alert archive / North Dakota / Frost Advisories in 2017

Frost Advisory 3, NWS Bismarck, ND

May 19, 201725 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 19, 2017, 1:59 PM MDT for 25 counties in North Dakota. It took effect at May 20, 2017, 12:00 AM MDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 19, 2017, 1:59 PM MDT (19:59 UTC)
In effect from
May 20, 2017, 12:00 AM MDT
Expired
May 20, 2017, 2:26 AM MDT
In force
2 hr
Issued by
NWS Bismarck, ND
All 25 counties

Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Kidder County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WWUS73 KBIS 191959
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
259 PM CDT Fri May 19 2017

NDZ041-042-044-200400-
/O.NEW.KBIS.FZ.W.0001.170520T0600Z-170520T1400Z/
Hettinger-Grant-Adams-
Including the cities of Mott, New England, Elgin, Carson, 
New Leipzig, and Hettinger
159 PM MDT Fri May 19 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
SATURDAY...

The National Weather Service in Bismarck has issued a Freeze
Warning, which is in effect from midnight tonight to 8 AM MDT
Saturday. 

* TEMPERATURE...overnight lows between 28 and 32 degrees. 

* IMPACTS...crops and tender vegetation will be killed unless
  precautions are taken prior to the freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NDZ001>005-009>013-017>023-031>036-040-043-045>047-050-200400-
/O.NEW.KBIS.FR.Y.0003.170520T0600Z-170520T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-Bowman-
Sioux-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Marmarth, Bowman, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, 
and Ashley
259 PM CDT Fri May 19 2017 /159 PM MDT Fri May 19 2017/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ SATURDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM
CDT /8 AM MDT/ Saturday. 

* TEMPERATURE...overnight lows between 33 and 37 degrees.

* IMPACTS...Tender plants may be killed if not protected prior to
  the frost advisory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KS/WAA
4 follow-up statements
818 
WWUS73 KBIS 192319
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
619 PM CDT Fri May 19 2017

NDZ041-042-044-200730-
/O.CON.KBIS.FZ.W.0001.170520T0600Z-170520T1400Z/
Hettinger-Grant-Adams-
Including the cities of Mott, New England, Elgin, Carson, 
New Leipzig, and Hettinger
519 PM MDT Fri May 19 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT SATURDAY...

* TEMPERATURE...overnight lows between 28 and 32 degrees.

* IMPACTS...crops and tender vegetation will be killed unless 
  precautions are taken prior to the freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NDZ001>005-009>013-017>023-031>036-040-043-045>047-050-200730-
/O.CON.KBIS.FR.Y.0003.170520T0600Z-170520T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-Bowman-
Sioux-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Marmarth, Bowman, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, 
and Ashley
619 PM CDT Fri May 19 2017 /519 PM MDT Fri May 19 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ SATURDAY...

* TEMPERATURE...overnight lows between 33 and 37 degrees.

* IMPACTS...Tender plants may be killed if not protected prior 
  to the frost advisory. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
806 
WWUS73 KBIS 200248
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
948 PM CDT Fri May 19 2017

NDZ041-042-044-201100-
/O.CON.KBIS.FZ.W.0001.170520T0600Z-170520T1400Z/
Hettinger-Grant-Adams-
Including the cities of Mott, New England, Elgin, Carson, 
New Leipzig, and Hettinger
848 PM MDT Fri May 19 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT SATURDAY...

* TEMPERATURE...overnight lows between 28 and 32 degrees.

* IMPACTS...crops and tender vegetation will be killed unless 
  precautions are taken prior to the freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NDZ001>005-009>013-017>023-031>036-040-043-045>047-050-201100-
/O.CON.KBIS.FR.Y.0003.170520T0600Z-170520T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-Bowman-
Sioux-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Marmarth, Bowman, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, 
and Ashley
948 PM CDT Fri May 19 2017 /848 PM MDT Fri May 19 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ SATURDAY...

* TEMPERATURE...overnight lows between 33 and 37 degrees.

* IMPACTS...Tender plants may be killed if not protected prior 
  to the frost advisory. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
114 
WWUS73 KBIS 200533
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1233 AM CDT Sat May 20 2017

NDZ041-042-044-201345-
/O.CON.KBIS.FZ.W.0001.170520T0600Z-170520T1400Z/
Hettinger-Grant-Adams-
Including the cities of Mott, New England, Elgin, Carson, 
New Leipzig, and Hettinger
1133 PM MDT Fri May 19 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT SATURDAY...

* TEMPERATURE...overnight lows between 28 and 32 degrees.

* IMPACTS...crops and tender vegetation will be killed unless 
  precautions are taken prior to the freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NDZ001>005-009>013-017>023-031>036-040-043-045>047-050-201345-
/O.CON.KBIS.FR.Y.0003.170520T0600Z-170520T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-Bowman-
Sioux-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Marmarth, Bowman, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, 
and Ashley
1233 AM CDT Sat May 20 2017 /1133 PM MDT Fri May 19 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...overnight lows between 33 and 37 degrees.

* IMPACTS...Tender plants may be killed if not protected prior 
  to the frost advisory. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
twh
323 
WWUS73 KBIS 200826
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
326 AM CDT Sat May 20 2017

NDZ041-042-044-200930-
/O.CAN.KBIS.FZ.W.0001.000000T0000Z-170520T1400Z/
Hettinger-Grant-Adams-
Including the cities of Mott, New England, Elgin, Carson, 
New Leipzig, and Hettinger
226 AM MDT Sat May 20 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Freeze
Warning. 

$$

NDZ001>005-009>013-017>023-031>036-040-043-045>047-050-200930-
/O.CAN.KBIS.FR.Y.0003.000000T0000Z-170520T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-Bowman-
Sioux-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Marmarth, Bowman, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, 
and Ashley
326 AM CDT Sat May 20 2017 /226 AM MDT Sat May 20 2017/

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Frost
Advisory. 

$$
twh

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 19, 1:46 PM MDT, 13 minutes earlier.

Area forecast discussion, May 19, 1:46 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
246 PM CDT Fri May 19 2017

.SHORT TERM...(This evening through Saturday)
Issued at 246 PM CDT Fri May 19 2017

Main highlight is a freeze warning portions of southwest ND,
including Adams/Hettinger/Grant Counties. A frost advisory
surrounds the rest of western ND and central ND, with the
exception of the James River Valley, where clouds should inhibit
temperatures from falling into frost advisory conditions. Both
the freeze warning and frost advisory will be valid from 06z/1am
CDT Saturday through 14z/9am CDT Saturday.

Mainly sct/bkn high clouds continue per latest visible satellite
imagery this afternoon. Expectations of lowering and thickening
of clouds across the James River Valley late tonight as the upper
low moves into South Dakota, with increasing chances for showers
during the day Saturday. That will leave the west and portions of
central ND with thinner clouds overnight, allowing a better
opportunity for radiational cooling.

The latest water vapor imagery loop shows an upper low over
central Colorado which is forecast to move northeast through the
short term period. This places the low into southeast South Dakota
Saturday afternoon, then across Minnesota into western Great
Lakes Sunday evening.

For Saturday, partly cloudy/warmer west with more clouds/cooler
south central. Scattered/numerous rain showers James River Valley
which will be closest to the upper low. Highs in the low to mid
60s west and north Saturday, with 50s elsewhere.

.LONG TERM...(Saturday night through Friday)
Issued at 246 PM CDT Fri May 19 2017

Cyclonic flow fairly pronounced across western/central ND
Saturday night through Monday night with the upper level low from
the short term period shifting into the western Great Lakes.
Patchy frost is forecast Saturday night across southwest and south
central ND. Future shifts can assess this. A shortwave trough and
associated surface cold front over central Saskatchewan Sunday
will move southeast through Monday. A weak surface trough ahead of
the main cold front will be in place across the west and central
Sunday afternoon. SPC has western ND in a General Thunderstorm
Outlook area, and the latest SREF populates/conveys this threat in
the gridded forecast. Between the NAM/GFS, Most Unstable Cape
250-400 J/Kg, 0-6km Bulk Shear 20kt-25kt, and mid level lapse
rates 7C to 7.5C/km Sunday afternoon and evening. The shortwave
trough and surface cold front shift south Sunday night through
Monday morning with a chance of showers across western and most of
central ND, along with thunderstorm chances continuing Monday in
southwest ND. Northerly flow takes control Monday for a cooler
day, with highs in the lower 60s. Another shortwave is forecast
within the cyclonic flow Monday evening for a chance of showers
continuing, before dwindling and ending after 06z Tuesday.

Upper ridge in the northern Rockies will nudge closer to western
and central ND Tuesday and Wednesday, with the GFS and ECMWF out
of phase thereafter. The ECMWF is quicker pushing the ridge east,
allowing another shortwave trough across western/central ND
Wednesday night/Thursday. The Operational GFS/GFS Ensembles hold
onto the northern Rockies ridge into Thursday while keeping the
shortwave trough farther west until Friday. The model blend keeps
a dry forecast Tuesday through Thursday, then brings in a chance
of showers Thursday night and Friday. This seems reasonable given
the uncertainty this far out. After highs in the 60s Tuesday,
temperatures are forecast to rise into the low/mid 70s Wednesday
through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 246 PM CDT Fri May 19 2017

High pressure extending across the Canadian Prairie Provinces into
North Dakota will maintain VFR conditions through Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM
MDT/ Saturday for NDZ001>005-009>013-017>023-031>036-040-043-
045>047-050.

Freeze Warning from midnight tonight to 8 AM MDT Saturday for
NDZ041-042-044.

&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...WAA
Hazardous weather outlook, May 19, 10:51 AM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1151 AM CDT Fri May 19 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201700-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1151 AM CDT Fri May 19 2017 /1051 AM MDT Fri May 19 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Patchy frost is possible tonight mainly along and west of the
Highway 83 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Patchy frost is possible mainly over the southwest Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:59 PM MDTFreeze WarningBISAdams, Grant, Hettinger12 hr

Nearby

Frost Advisories in North Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.